Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Albuquerque, NM

August 7, 2019Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2019, 2:48 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 2:48 PM MDT (20:48 UTC)
Expired
Aug 7, 2019, 5:15 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 226 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:45 PM MDTFLASH FLOODUte Park, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WGUS55 KABQ 072048
FFWABQ
NMC007-072315-
/O.NEW.KABQ.FF.W.0024.190807T2048Z-190807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
248 PM MDT Wed Aug 7 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 515 PM MDT.

* At 247 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One third to one half inch of 
  rain has fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cimarron and Ute Park. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

LAT...LON 3659 10496 3652 10488 3648 10481 3647 10483
      3646 10486 3649 10493 3650 10513 3659 10512

$$

33
1 follow-up statement
643 
WGUS75 KABQ 072308
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
508 PM MDT Wed Aug 7 2019

NMC007-072318-
/O.EXP.KABQ.FF.W.0024.000000T0000Z-190807T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
508 PM MDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLFAX COUNTY WILL EXPIRE
AT 515 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3659 10496 3652 10488 3648 10481 3647 10483
      3646 10486 3649 10493 3650 10513 3659 10512

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:13 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 7, 12:13 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1213 PM MDT Wed Aug 7 2019

.AVIATION...
18Z TAF CYCLE
All TAF sites will have at least a 20% chance of showers and
thunderstorms this afternoon and/or evening. The best chance will
stretch from the southwest and west central mountains northeastward
to the Sangre de Cristo Mountains, where scattered to numerous storms
will be found. Cells will generally travel to the northeast at
speeds from 10-20 mph, which will carry scattered to isolated
activity onto the eastern plains. Wet microbursts are expected with
the potential for erratic wind gusts over 45 kt near stronger
storms.

44

&&

.PREV DISCUSSION...330 AM MDT Wed Aug 7 2019...
.SYNOPSIS...
Showers and thunderstorms focused over western and northern New
Mexico today will become more widespread and numerous across the
region Thursday and through the weekend. Locally heavy rainfall
which could lead to flash flooding is possible with any storm,
however, heavy rainfall will become more likely Thursday into the
weekend as a tap of deep moisture flows into New Mexico. High
temperatures will remain near to above normal overall through Friday
before the west cools down to a few degrees below average for the
weekend.

&&

.DISCUSSION...
Showers and isolated storms persist again early this morning west of
the Continental Divide and in the Southeast Plains. Today still
appears to be a little less active than on Tuesday, with storms
focused over western and northern New Mexico. However, any storm
will be capable of producing heavy rain which could lead to
localized flooding.

Showers and storms are still forecast to increase in number and
areal coverage Thursday and into the weekend as the upper high
center drifts into southern New Mexico then to the east of the
state, setting up a plume of deep moisture to flow into New Mexico.
Friday may be especially active, given the weak surface boundary
forecast to make more progress into eastern New Mexico, resulting in
low level upslope flow into the central mountain chain. Potential
for locally heavy rainfall and flooding will increase as the weekend
approaches.

Models continue to yo-yo in regards to the forecast for early to mid
next week. Drier air may still work into northwest New Mexico,
reducing the potential for, and number of storms, while scattered
storms continue to develop elsewhere.

&&

.FIRE WEATHER...
The upper level high over southeast NM today will shift over TX/OK
Friday through early next week. Already high moisture values will be
renewed daily as rich moisture streams northward in a classic
monsoonal pattern. Additionally, a back door cold front arriving
Thursday night will provide extra fuel for thunderstorms. Therefore,
though storm coverage today may decrease slightly from yesterday,
storm coverage will ramp back up Thursday through the weekend. Slow
moving thunderstorms will be capable of heavy rain and flooding as
well as gusty outflow winds. Lightning strikes outside of
precipitation cores may start new wildfires, but minimum humidity
values will range from 25 to 35 percent and overnight recoveries
will be excellent, preventing rapid spread. By mid week next week,
models are suggesting that drier air may nose into northwest NM.
However, this will depend on the location of the upper high, and low
confidence exists on the upper high placement attm. Near normal
temperatures will persist across central and western NM, while
temperatures will remain slightly above normal across the east.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 7, 2:52 AM MDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
252 AM MDT Wed Aug 7 2019

NMZ501>540-081200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
252 AM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms over western and northern New Mexico could
produce locally heavy rainfall this afternoon and evening, leading to
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms with heavy rainfall will continue to impact
much of northern and central New Mexico Thursday through the
weekend. The potential for flash flooding will increase with each day
of heavy rainfall, particularly over burn scars, steep terrain,
urban drainages, and areas that receive additional heavy rainfall.
Drier air may work into northwest New Mexico early next week,
bringing some relief from heavy rainfall but there is low confidence
in the forecast models at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain amounts as well as any
flooding through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

In the hours before

Local storm report, Aug 7, 9:19 AM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
919 AM MDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      6 NE COCHITI LAKE       35.71N 106.26W
08/06/2019                   SANDOVAL           NM   NWS EMPLOYEE

            KASHA-KATUWE TENT ROCKS NATIONAL MONUMENT

&&

EVENT NUMBER ABQ201902366

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:28 PM MDTAreal Flood AdvisoryABQLos Alamos2 hr
Aug 7, 4:18 PM MDTAreal Flood AdvisoryABQSocorro117 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.